IDEAS home Printed from
   My bibliography  Save this article

On the transitivity of the comonotonic and countermonotonic comparison of random variables


  • De Meyer, H.
  • De Baets, B.
  • De Schuymer, B.


A recently proposed method for the pairwise comparison of arbitrary independent random variables results in a probabilistic relation. When restricted to discrete random variables uniformly distributed on finite multisets of numbers, this probabilistic relation expresses the winning probabilities between pairs of hypothetical dice that carry these numbers and exhibits a particular type of transitivity called dice-transitivity. In case these multisets have equal cardinality, two alternative methods for statistically comparing the ordered lists of the numbers on the faces of the dice have been studied recently: the comonotonic method based upon the comparison of the numbers of the same rank when the lists are in increasing order, and the countermonotonic method, also based upon the comparison of only numbers of the same rank but with the lists in opposite order. In terms of the discrete random variables associated to these lists, these methods each turn out to be related to a particular copula that joins the marginal cumulative distribution functions into a bivariate cumulative distribution function. The transitivity of the generated probabilistic relation has been completely characterized. In this paper, the list comparison methods are generalized for the purpose of comparing arbitrary random variables. The transitivity properties derived in the case of discrete uniform random variables are shown to be generic. Additionally, it is shown that for a collection of normal random variables, both comparison methods lead to a probabilistic relation that is at least moderately stochastic transitive.

Suggested Citation

  • De Meyer, H. & De Baets, B. & De Schuymer, B., 2007. "On the transitivity of the comonotonic and countermonotonic comparison of random variables," Journal of Multivariate Analysis, Elsevier, vol. 98(1), pages 177-193, January.
  • Handle: RePEc:eee:jmvana:v:98:y:2007:i:1:p:177-193

    Download full text from publisher

    File URL:
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Garcia-Lapresta, Jose Luis & Llamazares, Bonifacio, 2001. "Majority decisions based on difference of votes," Journal of Mathematical Economics, Elsevier, vol. 35(3), pages 463-481, June.
    2. B. De Schuymer & H. De Meyer & B. De Baets & S. Jenei, 2003. "On the Cycle-Transitivity of the Dice Model," Theory and Decision, Springer, vol. 54(3), pages 261-285, May.
    3. JosÊ Luis GarcÎa-Lapresta & Bonifacio Llamazares, 2000. "Aggregation of fuzzy preferences: Some rules of the mean," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 17(4), pages 673-690.
    4. Bhaskar Dutta & Jean-Francois Laslier, 1999. "Comparison functions and choice correspondences," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 16(4), pages 513-532.
    Full references (including those not matched with items on IDEAS)


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Montes, Ignacio & Montes, Susana, 2016. "Stochastic dominance and statistical preference for random variables coupled by an Archimedean copula or by the Fr e ´ chet–Hoeffding upper bound," Journal of Multivariate Analysis, Elsevier, vol. 143(C), pages 275-298.
    2. R. A. Aliev & O. H. Huseynov & R. Serdaroglu, 2016. "Ranking of Z-Numbers and Its Application in Decision Making," International Journal of Information Technology & Decision Making (IJITDM), World Scientific Publishing Co. Pte. Ltd., vol. 15(06), pages 1503-1519, November.


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:jmvana:v:98:y:2007:i:1:p:177-193. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.